Maine, 2019Flooding in Maine, April 17 to 29, 2019
April 17 to 29, 2019 · NWS CAR · 2 events in 2 counties and zones
Rain and snow melt led to flooding along the Mattawamkeag River. then crested slightly over 2 feet above flood stage from the 23rd into the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain and snow melt led to flooding along the Mattawamkeag River. The river reached flood stage during the morning of the 17th...then crested slightly over 2 feet above flood stage from the 23rd into the 24th. Bancroft Road was closed due to flooding during the morning of the 22nd and remained closed for several days. Lowland flooding also occurred along the river.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 17, 5:31 AM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 17, 5:31 AM EST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Caribou ME
631 AM EDT Wed Apr 17 2019
Updated Hydro Section
.SYNOPSIS...
High pressure across Quebec will build into Maine this evening
and will move to the south of Nova Scotia Thursday. A warm front
will cross the region Thursday night and will be followed by a
mild and humid air mass Friday into Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
6:30 am update: The last few patches of clouds are rapidly
dissipating with lots of sunshine to start the day. Made some
adjustments to the sky grids for the next few hours. Otherwise,
only some minor tweaks to the temperature and wind grids based
on the latest observations and expected conditions.
Previous discussion:
High pressure across Quebec will build into Maine today
cresting over the region around midnight tonight. The high will
retreat to the south of Nova Scotia by 12Z Thu. There will be
some clouds that linger into the morning, especially across the
eastern half of the FA. All areas should become mostly sunny by
this afternoon. It will remain a bit breezy, although not as
windy as Tuesday. The strongest wind will be in the morning and
early afternoon, with the wind diminishing mid- late afternoon
as the high moves closer to the region. The air mass moderates
in the low levels with 925H temps about +2c warmer this
afternoon compared to yesterday. The combo of a slightly warmer
air mass and a lot more in the way of sunshine will lead to a
seasonable afternoon with highs in the m/u 40s north to the mid
50s Down East. Tonight will be clear and cold with lows mostly
in the 20s north with upper 20s to low 30s Down East. The
normally colder broad northwest valleys where there is still
significant snow may drop into the teens, and did make some
adjustments to lower the low temperatures a bit.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
A strong area of high pressure will continue east into the open
Atlantic on Thursday. Meanwhile, a complex area of low pressure
will slowly approach from the west. An increasingly moist
southerly flow between these two systems can be expected
Thursday and Thursday night. Thursday will start off dry, but
showers are expected later in the day as a warm front lifts
north across the region. The front will be north of the region
Thursday night. Thursday night will be a mainly cloudy night
with a few showers, along with patchy fog and drizzle,
especially across downeast areas. Friday will be a mainly
cloudy and unseasonably mild day. With the moist air mass in
place, a few showers will be possible, especially across the
north. Highs away from the coast will climb into the mid 50s to
near 60 degrees.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The weather pattern stays unsettled right through the weekend as
the closed upper low remains to our west, and high pressure
remains to our east Friday night through Saturday. A moist
southerly flow between these systems keeps the threat of showers
going right through Saturday. The upper low will transition to
an open wave Saturday night and then move northeast across the
region on Sunday. This will keep a continued threat for showers
across the region. A drier weather pattern returns for early
next week.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR expected today and tonight at the northern and
eastern Maine terminals.
SHORT TERM: VFR conditions early Thursday will be followed by
occasional MVFR/IFR Thursday night through Sunday in showers,
patchy fog and drizzle at times.
&&
.MARINE...
NEAR TERM: Have cancelled the SCA with this update. The wind and
seas are expected to remain below SCA levels through tonight.
SHORT TERM: Winds/seas will remain below SCA levels on Thursday.
Winds/seas will then increase to SCA levels Thursday night, and
possibly gales on Friday. Visibility will be reduced in
showers, drizzle, and patchy fog Thursday night through Friday
night.
&&
.HYDROLOGY...
The main focus the next 24 hours will be on the far northern
Maine Rivers along parts of the Aroostook and Saint John Rivers.
The water levels continue to rise at the Washburn gage which is
now at moderate flood stage. Flooding will likely continue on
Gardner Creek Road, and the water may threaten some structures.
Slow rises are expected to continue until the ice gets flushed
out. Water levels have dropped several feet at Fort Kent this
morning and reports on the Aroostook County Flood Watch page
indicate that the jam has finally flushed from Fort Kent to
Madawaska with just a little jamming around the islands in
Frenchville. Will keep the flood watch going today across
northern Aroostook County as new jams and pre-existing jams may
result in rapid fluctuations and possible flooding.
The Mattawamkeag River at Mattawamkeag continues to slowly rise and
is approaching minor flood stage early this morning. The river will
slowly rise over the next 24 hours and there could be some flooding
by later today or tonight along the Bancroft Road between
Wytopitlock and Danforth.
No new information from calls to law enforcement early this
morning on the flooding at Island Falls, and until there is
updated information that Route 2 has been re-opened will
maintain the flood advisory.
Unseasonably warm and humid conditions will continue late week
and into the weekend. Showers and possibly a heavier band of
rain Sunday will continue to pose a flooding risk. Greatest
concerns at this time are for the Aroostook, Big Black,
Allagash, St. John and Fish Rivers over the north where lots of
snow remains over the highlands.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch until 4 PM EDT this afternoon for MEZ001-002.
MARINE...None.
&&
Near Term...CB
Short Term...Duda
Long Term...Duda
Aviation...CB/Duda
Marine...CB/Duda
Hydrology...
Hazardous weather outlook, Apr 17, 3:00 AM EST, 5 hours before
Hazardous Weather Outlook
National Weather Service Caribou ME
400 AM EDT Wed Apr 17 2019
MEZ001-002-180800-
Northwest Aroostook-Northeast Aroostook-
400 AM EDT Wed Apr 17 2019
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A mild and humid air mass is expected across the region Friday
through Sunday. It is likely that much of the ice will be flushed
out of the rivers by the end of the week. However, there is still
significant snow to melt from the central highlands north to the
Saint John Valley. The combination of rapid snow melt and periods of
rain will lead to additional rises on already swollen area rivers,
leading to the potential for open water flooding. There remains
uncertainty as to how much rain will fall Friday through Sunday,
which will have an important bearing on how much the rivers rise and
the extent of any possible flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ003>006-010-011-015>017-029>032-180800-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Southern Piscataquis-
Northern Washington-
400 AM EDT Wed Apr 17 2019
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine,
North Woods Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A mild and humid air mass is expected across the region Friday
through Sunday. There is still significant snow to melt from the
central highlands north to the Saint John Valley. The combination of
rapid snow melt and periods of rain will lead to additional rises on
already swollen area rivers, leading to the potential for open water
flooding. There remains uncertainty as to how much rain will fall
Friday through Sunday, which will have an important bearing on how
much the rivers rise and the extent of any possible flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-180800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
400 AM EDT Wed Apr 17 2019
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Aroostook
- When
- April 17, 8:00 AM EST to April 29, 1:00 PM EST
- Where
- Aroostook County, 0.55 mi S of Wytopitlock to 1.65 mi SE of Bancroft
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 45.642, -68.079
Rain and snow melt led to flooding along the Mattawamkeag River. The flooding led to the eventual closure of Bancroft Road during the morning of the 22nd...with the road remaining closed for several days. Lowland flooding also occurred along the river.
Flood, Penobscot
- When
- April 17, 8:00 AM EST to April 29, 1:00 PM EST
- Where
- Penobscot County, 0.63 mi WNW of Mattawamkeag to 6.92 mi ESE of Winn
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 45.523, -68.362
Rain and snow melt led to flooding along the Mattawamkeag River. Lowland flooding occurred along the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, April 17 to 18, 20192 injured · $1.2 million · 2 in hail · 49 events
- Tornadoes and Flood in Missouri, April 17 to 19, 2019$391,000 · EF0 · 28 events
- Tornadoes and Flash Flood in Oklahoma, April 17, 2019$36,000 · EF1 · 32 events
- Hail and Damaging Winds in Kansas, April 17, 2019$94,000 · 63 kt wind · 12 events
- Hail and Damaging Winds in Oklahoma, April 17, 2019$64,000 · 1 in hail · 15 events
- Tornadoes and Flooding in Texas, April 17, 2019EF0 · 33 events
- Tornadoes and Hail in Kansas, April 17 to 18, 20192 in hail · 27 events
- Hail in Missouri, April 17, 20191.75 in hail · 11 events
- Hail and Damaging Wind in Iowa, April 17, 2019$15,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Texas, April 17, 20191.75 in hail · 10 events
- Rip Current in Florida, April 17, 20191 injured · 1 event
- Flash Flood and Hail in Kansas, April 17, 20191.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812939, 812955.